Oklahoma, 2023

Drought in Oklahoma, June 1 to 19, 2023

June 1 to 19, 2023 · NWS OUN · 19 events in 19 counties and zones

Areas of severe to exceptional drought persisted from western into northern Oklahoma through the middle of June.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Areas of severe to exceptional drought persisted from western into northern Oklahoma through the middle of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 9:04 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 31, 9:04 PM CST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1004 PM CDT Wed May 31 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 345 PM CDT Wed May 31 2023

Thunderstorms are developing across the higher terrain of New
Mexico to the west. The remnants of the High Plains convection
will move to the east-northeast this evening with the remnants
likely moving into western Oklahoma late evening into the
overnight.

During the daytime Thursday, the remnants of this convection
(e.g., MCV or boundary) will be a potential focus for convection
with diurnal heating. In addition, another complex of
thunderstorms is expected to develop across the Texas panhandle
during the early to mid afternoon, which will move to east, toward
western Oklahoma and adjacent parts of north Texas late afternoon
into the evening. The primary hazard is heavy rainfall that may
lead to localized flooding with any showers and thunderstorms.

Mahale

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 345 PM CDT Wed May 31 2023

By Friday, the subtropical jet is progged to lift into the Southern
Plains with Oklahoma and north Texas on the northeast periphery of
the stronger mid-level flow. Combined with a shortwave trough, a
weakly capped environment, and moderate precipitable water values
(~1.5"), convective coverage will increase Friday across the
west. As the shortwave pivots through, convection should spread
across the entire area Friday night into Saturday. With the
increase in vertical wind shear, there will be some risk for
severe weather; however, widespread convection should temper
instability and limit the magnitude of the severe weather risk.
Otherwise, the primary hazard is heavy rainfall that may lead to
localized flooding.

The subtropical jet is forecast to shift back to the south by
late into the weekend into early next week. As a result, the
probability of showers/thunderstorms decreases early next week;
however, a persistent upper-level low across the Southern Plains
in a weakly capped environment will result in a continued chance
of showers and thunderstorms.

Mahale

&&

.AVIATION...
(06Z TAFS)
Issued at 1001 PM CDT Wed May 31 2023

MVFR/VFR ceilings expected this TAF period. Scattered storms will
continue across portions of the area ahead of a complex of storms
that will move across portions of the fa overnight into Thursday
morning. Additional storms will be possible Thursday
afternoon/evening. Winds will generally be from the south and
southeast although a brief wind shift will be possible with the
storms. Observations and radar trends will continue to be
monitored with any last minute changes made before 06Z TAFs are
sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  83  65  84 /  20  30  20  50
Hobart OK         66  84  64  84 /  40  30  40  60
Wichita Falls TX  67  87  66  87 /  10  10  20  30
Gage OK           62  81  61  81 /  60  50  40  70
Ponca City OK     65  84  64  85 /  20  30  20  50
Durant OK         66  88  66  89 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...10
LONG TERM....10
AVIATION...25
Hazardous weather outlook, May 31, 3:07 PM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
407 PM CDT Wed May 31 2023

OKZ004>048-050>052-TXZ083>090-012115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
407 PM CDT Wed May 31 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Late tonight, western Oklahoma has a chance of thunderstorms from
a decaying complex coming out of the panhandles. Any storms could
produce brief, gusty winds and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Scattered thunderstorms are expected on Thursday. There is a
marginal risk for strong to severe thunderstorms in western
Oklahoma late afternoon into the evening.

Thunderstorm chances will increase and spread over the
rest of the forecast area into the weekend. The primary hazard
will be heavy rainfall that could lead to localized flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, May 31, 7:54 PM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Norman OK
854 PM CDT Wed May 31 2023

OKZ014>016-010230-
Roger Mills OK-Dewey OK-Custer OK-
854 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of east central Roger
Mills, northwestern Custer and southwestern Dewey Counties through
930 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moorewood, moving north at 10 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leedey, Angora, and Moorewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3569 9927 3564 9948 3583 9956 3589 9934
TIME...MOT...LOC 0154Z 164DEG 10KT 3574 9940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 31, 8:34 PM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Norman OK
934 PM CDT Wed May 31 2023

OKZ014>016-010300-
Roger Mills OK-Dewey OK-Custer OK-
934 PM CDT Wed May 31 2023

...Strong thunderstorms will impact portions of northeastern Roger
Mills, northwestern Custer and southwestern Dewey Counties through
1000 PM CDT...

At 934 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Leedey to 3 miles south of
Angora. Movement was north at 20 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leedey, Camargo, Angora, and Moorewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3608 9924 3590 9955 3567 9949 3577 9921
TIME...MOT...LOC 0234Z 183DEG 17KT 3591 9930 3579 9946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 31, 9:33 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Norman OK
1033 PM CDT Wed May 31 2023

OKZ014-010400-
Roger Mills OK-
1033 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Roger
Mills County through 1100 PM CDT...

At 1033 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cheyenne, moving north at 10 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheyenne and Strong City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3572 9950 3549 9958 3550 9980 3575 9983
TIME...MOT...LOC 0333Z 184DEG 9KT 3557 9969

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 31, 10:07 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Norman OK
1107 PM CDT Wed May 31 2023

OKZ009-010445-
Ellis OK-
1107 PM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of southwestern Ellis
County through 1145 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Higgins, moving north at 10 mph.

HAZARD...Wind gusts of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shattuck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3627 10000 3626 9975 3601 9983 3601 9985
      3599 9987 3600 10000
TIME...MOT...LOC 0407Z 171DEG 10KT 3608 9995

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 31, 11:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
1222 AM CDT Thu Jun 1 2023

OKZ004-009-010600-
Harper OK-Ellis OK-
1222 AM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of northern Ellis and
western Harper Counties through 100 AM CDT...

At 1222 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Rosston, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, May, and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9961 3655 9973 3662 10000 3700 10000
TIME...MOT...LOC 0522Z 189DEG 35KT 3681 9985

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

WR
Special weather statement, May 31, 11:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Norman OK
1224 AM CDT Thu Jun 1 2023

OKZ009-014-010615-
Roger Mills OK-Ellis OK-
1224 AM CDT Thu Jun 1 2023

...A strong thunderstorm will impact portions of western Ellis and
northwestern Roger Mills Counties through 115 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Higgins, moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shattuck, Arnett, Gage, and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 10000 3659 9989 3655 9973 3654 9964
      3597 9978 3598 10000
TIME...MOT...LOC 0524Z 191DEG 30KT 3614 9992

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alfalfa

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Beckham

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Custer

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Dewey

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Ellis

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Garfield

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Grant

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Harmon

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Harper

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Jackson

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kay

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kiowa

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Greer

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Major

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Noble

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Washita

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Woods

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
June 1, 12:00 AM CST to June 19, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105125, 1105126, 1105127, 1105128, 1105129, 1105130, 1105131, 1105132, 1105133, 1105134, 1105135, 1105136, 1105137, 1105138, 1105139, 1105140, 1105141, 1105142, 1105143.